IIUM Repository

Causes, Nature and Toxicology of Tramadol-Associated Deaths Reported in the Peer-Reviewed Literature: A Systematic Review of Case Studies and Case Series

Alrashdi, Saud and Paudyal, Vibhu and Elnaem, Mohamed Hassan and Cheema, Ejaz (2021) Causes, Nature and Toxicology of Tramadol-Associated Deaths Reported in the Peer-Reviewed Literature: A Systematic Review of Case Studies and Case Series. Drugs & Therapy Perspectives. ISSN 1172-0360 E-ISSN 1179-1977

[img] PDF - Published Version
Available under License Creative Commons Attribution No Derivatives.

Download (158kB)
[img] PDF (SCOPUS) - Supplemental Material
Restricted to Registered users only

Download (288kB) | Request a copy

Abstract

Background Despite the increased reporting of tramadol poisoning, the nature and toxicology of tramadol-associated deaths have not been adequately subjected to systematic evaluation. This study aims to investigate the causes, nature and toxicology of tramadol-associated deaths by systematically reviewing the case studies and case series published in peer-reviewed journals. Methods Scopus, Embase, Medline and Google Scholar were searched from inception until 30 May 2020 to identify the case studies and case series published in English that reported tramadol-associated deaths. Data on number of deaths, routes of administration, toxicological data and any concomitant drug usage were extracted. The Joanna Briggs Institute’s quality assessment tool was used to assess the quality of included studies. Results The initial searches identified 451 articles. Of these, 12 studies (eight case studies and four case series) were considered in the review, which represented a total of 181 deaths, with UK (n = 127) and Sweden (n = 17) reporting most deaths. Intentional suicide was the cause of tramadol poisoning in 54 of the 181 cases. Data on routes of administration were often missing; however, the most common related was the oral route (15.5%). Mixed drug toxicity was among the causes of reported deaths (n = 127, 70.2%), where in most cases, individuals were receiving other central nervous system depressants, especially benzodiazepines. However, tramadol, as the sole cause of death, was reported in eight cases. The mean level of blood tramadol for the deaths was 10.6 µg/mL. Conclusion The unintentional nature of many tramadol deaths has been reported, and it is important to consider that the drug can be acquired through illicit means. Healthcare practitioners need to build a strong understanding about tramadol’s possible toxicity and should exercise caution when a patient is to use tramadol in combination with other drugs.

Item Type: Article (Review)
Additional Information: 7472/91386
Subjects: R Medicine > R Medicine (General)
R Medicine > RM Therapeutics. Pharmacology
Kulliyyahs/Centres/Divisions/Institutes (Can select more than one option. Press CONTROL button): Kulliyyah of Pharmacy > Department of Pharmacy Practice
Depositing User: Dr Mohamed Elnaem
Date Deposited: 08 Aug 2021 19:23
Last Modified: 27 Aug 2021 08:32
URI: http://irep.iium.edu.my/id/eprint/91386

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year